To the Editor: The cause of thrombocytopenia is often not found. Owing to my interest in reactions to aspartame products, I have encountered four cases of thrombocytopenia which may be attributed to products containing aspartame, especially based on its recurrence on two or more occasions after rechallenge, and the absence of any other definable factor.
A ten year old girl developed a decline of her platelet count to 1,000 cu/mm, coupled with striking enlargement of the liver and spleen, and a marked increase in histiocytes in the bone marrow. There was dramatic clinical and hematological normalization when additives were eliminated from her diet, enabling the cessation of Prednisone. Similar recurrences occurred twice after ingesting aspartame - first in a cereal, and later with aspartame gum - with remissions when abstaining from aspartame products.
An 11 year old girl was hospitalized for thrombocytopenia. She had been chewing various sugar-free gums. There was a remission after avoiding aspartame. Severe thrombocytopenia recurred after visiting a relative who indulged her with aspartame sweets.
A 61 year old man developed a decline of his platelets to 54,000 cu/mm after drinking diet colas for two years, coupled with headaches, dizziness, two convulsions, and a nonspecific rash. Extensive studies failed to uncover an underlying problem. He improved after aspartame abstinence One retest trial resulted in an immediate exacerbation.
A registered nurse began using diet colas after her second pregnancy. Her platelets declined to under 30,000 cu/mm, coupled with headaches and hypertension. The platelet count and blood pressure normalized after avoiding aspartame products.
A reaction to aspartame products should be considered in patients with thrombocytopenia in whom no underlying cause can be determined.
H. J. Roberts, MD, FACP, FCCP
Palm Beach Institute for Medical Research
P. O. Box 17799
West Palm Beach, Florida 38416 USA